Kansas, 2001

Hail and Damaging Winds in Kansas, June 17, 2001

June 17, 2001 · NWS GLD · 4 events in 3 counties and zones

3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 17, 1:08 PM MST, 52 minutes earlier.

Area forecast discussion, Jun 17, 1:08 PM MST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
208 PM MDT SUN JUN 17 2001

...CHALLENGE THIS FORECAST PERIOD WILL BE TSTMS 3RD/4TH PERIODS...

MID LVL SUBSIDENCE WORKING INTO W SECTIONS OF GLD CWA THIS AFTN.
WL WATCH BLDG CU OVER COLORADO COUNTIES BUT THEY SHOULD HAVE
DIFFICULT TIME SURVIVING WITH CAP ALOFT. STILL LOOKING AT DRYLINE
ACROSS E PARTS OF FA WITH SFC DEWPOINTS GENERALLY IN 40S BEHIND
BOUNDARY. STILL HAVE DECENT INSTABILITY...SPCLY E OF THIS LINE. WL
THROW IN ISOLD TSTMS NEAR DRYLINE BUT NOT MUCH UPPER LVL SUPPORT OR
MOISTURE FOR MORE THAN THAT LATER THIS AFTN OR EVE.

WARM NIGHT ON TAP ACROSS HIGH PLAINS AS BREEZY SLY WINDS
PRECEDE COLD FRONT ON MONDAY. TIMING OF FRONT AND CHANGE IN WIND DIR
IS CRITICAL IN FORECASTING HIGHS ON MONDAY. FEEL FA WL BE UNDER
WLY SFC COMPONENT EARLY MONDAY...THEN SWITCH MORE TO THE NE PER
ETA. THIS WL SLOW DOWN AMOUNT OF WARMING BY AFTN...BUT MOST
LOCATIONS SHOULD STILL REACH 90S UNDER HOT JUNE SUN.

IMPRESSIVE 700MB UVVS FORECAST BY 00Z TUE OVER CWA WITH
STEEPENING LAPSE RATES FROM W TO E. MOISTURE FINALLY EXPECTED TO
INCREASE IN LOWER TO MID LVLS. WITH TEMPS INTO 90S...SHOULD HAVE
IMPRESSIVE CAPES BY MONDAY EVE. MODELS ALSO HINT ON A WEAK
DISTURBANCE IN THE ZONAL FLOW ALOFT WHICH MAY FIRE OFF A FEW STORMS
OVER E COLORADO BY AFTN BEFORE MOVG INTO NW KANSAS/SW NEBRASKA DURING
THE EVE. EVEN WITH BEST UPPER LVL DYNAMICS REMAINING N OF CWA...STILL
FEEL CONFIDENT TO GO LIKELY POPS IN 3RD PERIOD. WL NOT MENTION SVR AT
THIS TIME.

PERSISTENT LOW LVL UPSLOP FLOW FROM MONDAY NGT INTO TUESDAY
GENERATING LIFT FOR SHOWERS AND TSTMS. ANY CONVECTION THROUGH TUESDAY
EVE SHOULD BE ELEVATED AS AIRMASS TO BE MORE STABLE IN THE LOW LVLS
BEHIND STRONG FRONT. WL INCREASE POPS SLGTLY OVER GUIDANCE IN PERIODS
3 AND 4...THEN FOLLOW AVN SOLN BEYOND THAT TIME.

ANOTHER WEAK DISTURBANCE TO AFFECT CWA AS UPPER LVL FLOW BECOMES MORE
NWLY BY WEDNESDAY. FRONT COULD MOVE BACK ACROSS FA ON WEDNESDAY AS
WARM FRONT WHICH WOULD PROVIDE TRIGGER. THEREFORE...WL MENTION SCT
TSTMS ON WED. REST OF EXTENDED LOOKS DRY AS H7/H5 RIDGE BUILDS OVER
ROCKIES. AFTER A SHORT TEMP REPRIEVE...LOOKS LIKE 90S TO RETURN IN
LATTER PART OF EXTENDED FCST.

.GLD...NONE.
KPL

In the hours before

Special weather statement, Jun 17, 9:52 AM MST, 4 hours 8 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1052 AM MDT SUN JUN 17 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

A RIDGE OF HIGH PRESSURE WILL DOMINATE THE WEATHER ACROSS THE REGION
THROUGH THIS EVENING. EVEN THOUGH AFTERNOON HEATING WILL RESULT IN AN
INCREASINGLY UNSTABLE ATMOSPHERE...LOW LEVEL MOISTURE WILL BE LIMITED
GENERALLY WEST OF A MCCOOK NEBRASKA TO OAKLEY KANSAS LINE. EAST OF
THIS LINE MOISTURE AND INSTABILITY WITH BE MORE FAVORABLE FOR
ISOLATED THUNDERSTORMS TO FORM. BEST UPPER LEVEL SUPPORT FOR STRONG
TO SEVERE THUNDERSTORMS WILL BE FURTHER NORTH INTO NEBRASKA. ANY
STORMS THAT DEVELOP LATE THIS AFTERNOON INTO THIS EVENING SHOULD NOT
BECOME SEVERE.

LAMMERS

The radar

The Goodland radar (KGLD), 18 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
June 17, 2:00 PM MST
Where
Sherman County, 12 mi NNE of Goodland
Measured
65 kt (75 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.517, -101.633

The winds knocked down powerlines and damaged a few trees.

Thunderstorm Wind, Cheyenne

When
June 17, 3:10 PM MST
Where
Cheyenne County, Bird City
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.750, -101.533

Hail, Thomas

When
June 17, 4:06 PM MST
Where
Thomas County, 5 mi NE of Colby
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.450, -100.983

Thunderstorm Wind, Thomas

When
June 17, 4:38 PM MST
Where
Thomas County, 2 mi S of Gem
Measured
52 kt (60 mph)
Reported by
AMATEUR RADIO
Coordinates
39.400, -100.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5253313, 5253314, 5253312, 5253315.